Iowa, 2016Flood in Iowa, August 26 to 29, 2016
August 26 to 29, 2016 · NWS DMX · 1 event in 1 county or zone
Heavy rain on the 25th across portions of northern and eastern Iowa led to river flooding along the Cedar River at Cedar Falls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $200,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on the 25th across portions of northern and eastern Iowa led to river flooding along the Cedar River at Cedar Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 5:43 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 26, 5:43 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Fri Aug 26 2016
.SHORT TERM.../Today/
Issued at 342 AM CDT Fri Aug 26 2016
High pressure moving into northwest Iowa has brought cooler
temperatures and lower dew points to that region with each dropping
into the low to mid 50s. A broad area of cirrus shield continues to
stream north as moisture transport is ongoing over the drier air
below. A few patches of fog have begun to develop along the northern
periphery of the cirrus including near Waterloo and Mason City and
actually a few reports farther south under the high clouds.
Potential for local reduced visibilities to one quarter mile due to
the fog over the next several hours.
A few showers and thunderstorms have develop over northern Missouri
along ribbon of theta-e advection. CAMs being aggressive lifting
precipitation into central Iowa this morning. The initial push north
should be slowed by dry air as the area of high pressure slides east
across northern Iowa. Proximity soundings at Des Moines show a
moistening profile becoming saturated down to 8-10 kft toward noon
then saturation lowering to around 5 kft by mid to late
afternoon. May be a bit low on pops over the south this morning
then precipitation should lift into the Interstate 80 to Highway
30 corridor mid to late afternoon. Clouds will again have an
impact on high temperatures.
.LONG TERM.../Tonight through Thursday/
Issued at 342 AM CDT Fri Aug 26 2016
For tonight...a broad ribbon of theta-e advection will lift from
roughly the I-80 corridor Northward across the forecast area.
Showers and thunderstorms should develop/spread Northward
overnight tied to that and aided by some decent forcing.
On Saturday a shortwave will sweep the Northern Plains and upper
midwest and a warm front across Northern/Eastern Iowa will linger
through mid afternoon. Showers/storms should be ongoing across
much of central Iowa Saturday morning then be confined to the
North and East later in the day.
For Sunday in the wake of the passing shortwave we will be in
broad Southwest flow with a surface low over the Northern Plains
and a frontal boundary setting up across the Dakotas and Minnesota
into Iowa by later in the day. Instability will increase later in
the day with a chance for showers and storms in the afternoon into
Sunday night. Then for Monday into Tuesday ridging will develop
over the Rockies but as the ridge develops...a trough will set up
over Eastern portions of the upper midwest with a frontal boundary
somewhere across the region and models indicate some instability
so there will be additional chances for showers and storms into
Monday and Monday night. Tuesday into Thursday the aforementioned
upper ridge pushes into the central plains then the upper midwest
and this should warm us up going into mid to late week.
Instability along the fringe of the ridge will mean at least some
isolated storms across Northern/Eastern portions of the forecast
area but models are pretty divergent by this point so I kept the
slight chance/chance pops we had going in the longer term at this
point.
&&
.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 643 AM CDT Fri Aug 26 2016
Localized fog possible in vicinity of KMCW/KALO early in the
period. Scattered showers and isolated thunderstorms this morning
near KOTM possible near KDSM later this morning. Lowering cigs and
increasing precipitation chances overnight. Potential for MVFR
cigs this evening and a few locations with IFR after 06z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, Aug 26, 3:21 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT FRI AUG 26 2016
IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-271200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
421 AM CDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM CHANCES WILL SPREAD ACROSS THE SOUTHERN HALF OF THE
OUTLOOK AREA TODAY THEN EXPAND ACROSS ALL OF CENTRAL IOWA TONIGHT.
SEVERE STORMS ARE NOT EXPECTED BUT STRONGER STORMS ACROSS THE
SOUTH MAY PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE
INTO MID-WEEK. AT THIS TIME SEVERE WEATHER DOES NOT APPEAR LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
IAZ027-028-039-271200-
BUTLER-BREMER-BLACK HAWK-
421 AM CDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM CHANCES WILL INCREASE OVER THE AREA THIS EVENING AND WILL
BE LIKELY ACROSS THE OUTLOOK AREA OVERNIGHT. SEVERE STORMS ARE NOT
EXPECTED.
FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE
INTO MID-WEEK. AT THIS TIME SEVERE WEATHER DOES NOT APPEAR LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FAB
Flood, Black Hawk
- When
- August 26, 8:45 AM CST to August 29, 12:00 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 91.46 feet on 27 August 2016 at 11:15 CST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
- Flash Flooding and Flooding in Puerto Rico, August 26, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649135.